R.R. is a 62-year-old white man with glaucoma and long-standing type 2 diabetes complicated by peripheral neuropathy and retinopathy. He presented to the emergency room with persistent nausea and vomiting. The patient was admitted with presumed symptomatic glaucoma. Three months earlier, he had undergone pars plana vitrectomy surgery for a vitreal hemorrhage secondary to a diabetic tractional retinal detachment. The patient had developed subsequent neovascular glaucoma and had been instructed to use his ophthalmic medications to control symptoms.
Several weeks before his emergency room visit, he began to experience left eye pain. The patient was seen by his ophthalmologist, who diagnosed increasing intraocular pressure (IOP). The ophthalmologist intensified his regimen and encouraged the patient to carefully follow the provided regimen. Soon after, R.R. began to suffer from progressive nausea and vomiting.
At the time of presentation, the patient had been unable to keep solids or liquids down for several days. He was admitted and treated with intravenous fluids and promethazine, then discharged after 24 hours with arrangements for surgery the following week. The following day, he returned with ongoing intractable nausea and vomiting with opthalmalgia. He underwent a successful shunt placement to relieve his IOP, which relieved his opthalmalgia. However,he continued to have severe nausea and vomiting. The ophthalmology service requested a medicine consult for further evaluation of the nausea and vomiting.
The internal medicine consultant found R.R. to be in significant distress with intractable vomiting. His vital signs showed a temperature of 98.6°F,heart rate 88 bpm, respiratory rate 14, and blood pressure of 189/82 mmHg. Per ophthalmology, the eye appeared well with ongoing normal IOP. Heart and lungs were unremarkable. His abdominal exam was unremarkable. Neurological exam demonstrated decreased sensation in the feet in a stocking pattern with no other appreciable defects. A work-up for common causes of intractable nausea and vomiting using laboratory and radiological evaluation was unremarkable.
The diagnosis of gastroparesis was entertained. His atropine ophthalmic solution was discontinued. The patient's symptoms improved such that he was again able to take food by mouth. Ophthamology, however, felt that for the long-term benefit of his eyes, it was imperative that the patient be restarted on the atropine ophthalmic solution. Following reinstitution of the ophthalmic atropine, his nausea and vomiting returned.
A gastric emptying study using Tc-99m sulfur colloid was obtained. It showed gastric emptying delay of 43.9% (normal range 8-28%). To optimize symptom management and maintain the necessary ophthalmic regimen,metoclopramide and erythromycin were begun with good symptomatic relief.
Epilogue. Upon further questioning, R.R. and his wife reported a gradual decrease in his meal sizes and increase in meal frequency over the past year. He most likely had been self-managing his progressive diabetic gastroparesis. With the addition of the anticholinergic medication, his underlying diabetic gastroparesis became clinically apparent, leading to his admission and subsequent work-up and diagnosis.
R.R. was eventually taken off the atropine ophthalmic drops, but continued to have mild symptoms of diabetic gastroparesis. Therefore, he was continued on metoclopramide with success.
Can atropine ophthalmic solutions be absorbed in clinically significant amounts?
Is systemic absorption of other ophthalmic drugs known to be clinically significant?
What is a reasonable approach to use with patients on ophthalmic agents?
Patients with diabetes are known to develop autonomic regulatory problems. Because of this, they can be especially susceptible to medications that have effects on the autonomic nervous system. Oral preparations of β-blockers and tricyclic antidepressants have been well described. However, we rarely think of ophthalmic agents in this light. It would make intuitive sense that if systemic absorption of ophthalmic agents can attain sufficient serological levels, there would be an expected clinical effect.1,2
From our review of the basic science literature, we have determined that the atropine ophthalmic solutions are readily absorbed from the nasal and gastric mucosa.3,4 One study that measured biologically active atropine (1-hyoscyamine) in sera following ocular and intravenous administration noted surprisingly similar concentrations.3
We performed a Medline literature search and found only a few references to the clinical systemic effects that can ensue from the ophthalmic use of atropine.5 We were unable to find any cases of diabetic gastroparesis unmasked by atropine ophthalmic solutions. We also contacted the pharmaceutical makers of the atropine preparation and were informed that no similar event had been reported. It is our assertion that given the above bioavailability information, undiagnosed clinical side effects are more prevalent than the literature reflects.
One of the challenges of primary care physicians is to monitor patients'medication lists. With our sub-specialist colleagues adding medications appropriate to the conditions they are managing, sometimes side effects and interactions will occur. The ophthalmic drops sometimes are overlooked in this process. There can be significant systemic absorption of these ophthalmic drops. The effects of β-blocker ophthalmic solutions on the cardiovascular and respiratory systems have been widely discussed. However,all of the following ophthalmic agents have consistent data showing systemic effects: prostaglandin analogs, adrenergic agonists, carbonic anhydrase inhibitors, and cholinergic agonists.6
The following is our approach to patients on these ophthalmic medications.
To minimize the systemic absorption of all ophthalmic agents, patients should be directed to strictly instill the prescribed dosage only.
They should be further instructed to compress the lacrimal sac for 2-3 minutes after installation of the eye drops.
Patients and clinicians need to be aware of the possible systemic side effects and be diligent in monitoring for them. It is therefore recommended that, at the follow-up visits, a brief, focused history and physical exam should be performed targeted towards these side effects.
If side effects are noted, patient education should be reviewed.
If clinically significant symptoms remain, a dialogue among primary care physician, sub-specialist, and patient should be undertaken weighing the risk and benefits of ongoing administration.
All medications with autonomic modulating properties should be given with caution to patients with diabetes.
All ophthalmic agents should be monitored for symptoms of systemic absorption.
Proper patient education can help minimize the amount of ophthalmic drug absorbed systemically.
Roger Kenneth Eagan, MD, was a chief resident in internal medicine at Indiana University in Indianapolis at the time this article was written. Pninit Varol, MD, is an internal medicine and pediatric primary care physician for Health Net, Inc., in Indianapolis, Ind.